Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS La Crosse, WI

May 7, 2024Jackson County, Monroe County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at May 7, 2024, 6:56 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 6:56 PM CDT (23:56 UTC)
Expired
May 7, 2024, 10:34 PM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:00 PM CDTFLASH FLOOD3 Wsw Warrens, WIMany area roads near Warrens, WI are closed and covered with water and debris. Most notable closures are in the area of US Hwy 12 and Co Hwy Ew. Water depth of 3 to 4 feet in some places. Impacts ongoing.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WGUS53 KARX 072356
FFWARX
WIC053-081-080745-
/O.NEW.KARX.FF.W.0001.240507T2356Z-240508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
656 PM CDT Tue May 7 2024

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Jackson County in west central Wisconsin...
  Northeastern Monroe County in west central Wisconsin...

* Until 245 AM CDT Wednesday.

* At 656 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is ongoing. 
  Flooding of up to 4 feet of water was reported near county EW and 
  highway 12.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tomah, Warrens, Jellystone Park Near Warrens, Kirby, The Rezin 
  Landing Strip and Valley Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4420 9047 4419 9034 4401 9042 4405 9065
      4408 9067 4420 9053

FLASH FLOOD...OBSERVED

$$

JAM
1 follow-up statement
683 
WGUS73 KARX 080334
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1034 PM CDT Tue May 7 2024

WIC053-081-080344-
/O.CAN.KARX.FF.W.0001.000000T0000Z-240508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Monroe WI-
1034 PM CDT Tue May 7 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN JACKSON AND 
NORTHEASTERN MONROE COUNTIES...

The heavy rain has ended. A few showers are possible through 1 AM, 
but any additional rainfall will be light. Flash flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4420 9047 4419 9034 4401 9042 4405 9065
      4408 9067 4420 9053

$$

JAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:36 PM CDT, 20 minutes earlier. Its key messages:

  • Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI.
  • Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2".
  • Cool Thursday, mostly around the seasonable normals after that.
Area forecast discussion, May 7, 6:36 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
636 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Scattered storms into the evening, mostly along and east of the
Mississippi River. A few could be strong with small hail, gusty
winds...but can't rule out a funnel cloud or two in western WI.

- Active weather pattern with a series of shortwave troughs
promising periodic rain chances into next week. Severe threat looks
low. Rainfall from today through next Thu could reach 1 1/2 to 2".

- Cool Thursday, mostly around the seasonable normals after that.

&&

.DISCUSSION...
Issued at 210 PM CDT Tue May 7 2024

OVERVIEW: wagon train of upper level shortwaves are looking to drive
across/near the upper mississippi river valley through the weekend,
and much of next week. While there are some differences in
timing/placement of the upper level features in the GEFS and EPS,
they both agree the pattern should stay "active". There doesn't look
to be much/if any tap to gulf moisture after today, but the model
blend suggests amounts (including today) upwards of 1 1/2 to 2"
through next Thu. A 10 to 20% to exceed 3" for a few locations.
After today, instability is looking meager through the period for
most days, keeping any severe threat low (to none).

REST OF THE AFTERNOON/TONIGHT: Additional Showers & Storms This
Afternoon and Evening

As our morning line of storms continues to exit the region, clearing
skies with occasional bands of low-level clouds on GOES-16 visible
satellite imagery can be noted pivoting around a clearly defined low
pressure center. As we continue through the afternoon, clearing
skies will allow for destabilization to take place with the 07.15z
RAP ramping up MLCAPE values to around 1000-1500 J/kg later into the
afternoon. As of 1830z, satellite imagery shows some aggravated
cumulus with a few weak convective cells popping up east of the
Mississippi River. While the instability later today is fairly
conducive for convection, however, 0-6km bulk shear profiles (around
10 kts) in the CAMs would suggest a more pulse storm environment. In
short, expecting cells to develop quickly when any localized surface
boundaries are utilized but will struggle to maintain their cores
aloft. Consequently, there may be some small hail and gusty winds
with the most robust updrafts when considering relatively low
freezing levels to around 8kft. With surface flow changing to
southwest by 21z, will have to watch for some non-supercell
funnel/tornado threat as 0-3km CAPE approaches 300 J/kg. Therefore,
the RAP increases the non-supercell tornado parameter substantially
for a few hours this afternoon and evening. Currently, the CAMs
suggests showers and storms to move northeast with the mean wind
through the later evening hours and weaken as instability wanes.

WED AFTERNOON/THU: an occlusion still set to lay northwest of its
parent sfc low tracking east across the Ohio River Valley Wed
afternoon/evening. A loft, shortwave energy set to spit east from
the plains while a ripple in the upper level flow drops southward
out of Canada. The features will interact to spark areas of showers
- mostly favored along/south of I-90. These will sink
south/southeast with the shortwave movement/exit of the sfc trough
Thu. Meager instability with the bulk of the deep layer shear farther
south. Some turning in the the lowest 0-1km per RAP bufkit
soundings, and there is sfc convergence along the occlusion. With a
cold core upper level low association, there does lie some low end
risk for tornadoes near the sfc convergence Wed afternoon. Overall,
the bulk of the severe threat lies south of the local area.

FRIDAY: the long range guidance has been in good agreement with
taking a shortwave trough out of southern Canada south/southeast,
dropping it across the upper mississippi river valley Fri
afternoon/evening. Weak low level warming and a little Fgen will
help the feature spark another area of showers as it spins across
the region. 250-500 J/kg of SCAPE in the GFS and NAM support some
scattered thunder chances while deeper shear is displaced to the
west. No severe expected at this time. With no southern tap to deep
moisture, rainfall amounts trending less than 1/4".

SUNDAY/START OF NEXT WEEK: more bits of upper level energy currently
progged to slip across/near the region in the GEFS and EPS, bringing
additional rain chances. Some differences in timing and location,
but the long range guidance keeps it active and potentially wet
through the middle part of next week.

TEMPS: Thu still trending to be the coolest day of the week with an
upper level trough dropping across the region - bringing colder air
along with cooling from areas of rain. Probabilities in the LREF sit
at 10-20% to warm out of the 50s - although the EPS is a bit more
optimistic that a few locations could break 60 degrees.

After that, the EPS and GEFS settle in to temperatures plus/minus 5
to 10 degrees around the seasonable normals.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 632 PM CDT Tue May 7 2024

VFR conditions are forecast through the TAF period with
periodic visibility reductions possible at LSE as light showers
and storms move through. After showers and storms move out to
the east later this evening, light winds turning to the
southwest tonight and east/northeast tomorrow highlight the
TAF. More showers and storms are on tap tomorrow evening; more
details on that in future forecasts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor/Rieck
AVIATION...KAA
Hazardous weather outlook, May 7, 1:32 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
132 PM CDT Tue May 7 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
132 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms into early evening, mostly along and east of the
Mississippi River. A few stronger storms could produce small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms are possible Wednesday afternoon and evening. A few
could be strong.

Additional storm chances return for Friday into early next week.
Organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 7, 5:58 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
558 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Cassville               42.72N 90.99W
05/07/2024  M0.88 Inch       Grant              WI   Emergency Mngr

&&
Local storm report, May 7, 6:03 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
603 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             1 SE Onalaska           43.88N 91.21W
05/07/2024  M0.50 Inch       La Crosse          WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Special weather statement, May 7, 6:03 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
603 PM CDT Tue May 7 2024

WIZ042-043-080000-
Juneau WI-Monroe WI-
603 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUNEAU AND
NORTHEASTERN MONROE COUNTIES THROUGH 700 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Babcock, or 21 miles northeast of Tomah, moving east
at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Juneau
and northeastern Monroe Counties, including the following
locations... New Miner, Valley Junction, The Meadow Valley Flowage,
Sprague, Mather, The Necedah Wildlife Refuge, The Sprague Mather
Flowage, Normay Ridge, Finley, and Meadow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 8993 4420 8991 4419 8993 4419 8991
      4418 8990 4418 8993 4415 8993 4417 8997
      4413 8999 4413 8997 4412 9001 4410 9001
      4409 9003 4404 9002 4403 9046 4416 9038
      4416 9031 4425 9031 4425 8990 4423 8989
TIME...MOT...LOC 2302Z 262DEG 19KT 4419 9018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAM
Special weather statement, May 7, 6:24 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
624 PM CDT Tue May 7 2024

WIZ061-080015-
Grant WI-
624 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickeyville, or 9 miles north of Dubuque, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Platteville, Dickeyville, Georgetown, Arthur, Potosi, Livingston,
Ellenboro, Tennyson, Union, Kieler, Lock And Dam 11, Sandy Hook,
Cornelia, Rockville, Louisburg, Platteville Airport, and Big Patch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4251 9063 4254 9064 4259 9069 4263 9070
      4264 9073 4266 9082 4294 9043 4261 9043
TIME...MOT...LOC 2323Z 224DEG 33KT 4263 9068

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EMS
Local storm report, May 7, 6:32 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
632 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             1 W Platteville         42.74N 90.49W
05/07/2024  M0.25 Inch       Grant              WI   Trained Spotter

&&
Special weather statement, May 7, 6:34 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue May 7 2024

WIZ044-080000-
Adams WI-
634 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAMS COUNTY
THROUGH 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wisconsin Dells, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Adams
County, including the following locations... Coons Deep Lake
Campground, County Roads B And P, Brooks, K And L Campground, County
Roads B And K, Highway 82 And County B, Big Spring, and Highway 23
And County B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4365 8973 4382 8976 4385 8960 4366 8960
TIME...MOT...LOC 2334Z 262DEG 18KT 4375 8965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:14 AM CDTSpecial Weather StatementARXVernon16 min
May 7, 4:42 PM CDTSpecial Weather StatementARXClark, Jackson, Juneau, Monroe93 min
May 7, 5:21 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe39 min
May 7, 5:37 PM CDTSpecial Weather StatementARXGrant53 min
May 7, 5:45 PM CDTAreal Flood AdvisoryARXJackson, Monroe71 min
May 7, 6:03 PM CDTSpecial Weather StatementARXJuneau57 min
May 7, 6:24 PM CDTSpecial Weather StatementARXGrant51 min
May 7, 6:34 PM CDTSpecial Weather StatementARXMarquette26 min
May 7, 6:58 PM CDTSpecial Weather StatementARXAdams62 min

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.